Heavy Snow, Clark
- When
- December 2, 3:00 PM CST to December 3, 8:00 AM CST
- Where
- Clark forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.236, -99.820 (the zone’s center; the record gives no point)
Nine inches of snow was observed in Ashland.
An upper level low tracked across the Texas panhandle into northwestern Oklahoma that produced snow on the backside across southern counties of the CWA along the border. Reports up to a foot in the warning areas of Meade to Barber County with lesser amounts for the next tier of counties west and north of this line.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level low tracked across the Texas panhandle into northwestern Oklahoma that produced snow on the backside across southern counties of the CWA along the border. Reports up to a foot in the warning areas of Meade to Barber County with lesser amounts for the next tier of counties west and north of this line. Coupled with strong north winds gusting up to 30-40 mph, substantial impacts in the warning and advisory areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 2, 12:13 PM CST, 2 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1213 PM CST Wed Dec 2 2020 ...Updated Long Term Discussion... .SHORT TERM...(This afternoon through Thursday) Issued at 1046 AM CST Wed Dec 2 2020 Snow has pushed out of northwest Oklahoma into southern counties along the border seeing some decent amounts already for Comanche to Meade County that was added to the warning to account for the 2-3 inches already fallen in those locations. More banding has pushed through Barber to Kiowa and Ford Counties seeing up to an inch in those parts expecting more to come later this afternoon and evening. The question and forecast challenge will be with the heavier bands pushing westward as it pivots around the occlusion if it makes it to Seward County that is only in an advisory at this time. HRRR models suggest that it should stay in Meade County but will keep an eye on it as time moves forward. In the meantime, expect 4-8 inches in the warning zone for these southern counties with 2-4 inches for points west and northward in the advisory. Coupled with the strong north winds gusting up to 35-45 mph, travel impacts will be significant in these areas as time progresses this afternoon and evening for any after work commutes. Otherwise, expect a continued cold and windy afternoon and evening as temperatures will remain around where they are now in the low to mid 30s under the cloudy skies that will persist into the overnight hours. With this, expect overnight lows to drop only into the 20s as radiational cooling will be pretty negligible under these conditions. North winds will start to diminish by early Thursday morning as snow tapers off and moves southeastward out of the CWA through daybreak. Skies will improve west to east through the morning hours of Thursday as high pressure builds in across the high plains and upper level ridging extends off the Rockies kicking the aforementioned upper level low to the east and northeast into the Missouri River Basin. Temperatures Thursday afternoon will only with the 30s in the snowpacked areas for the southern counties with upper 30s to low 40s further north to the I70 corridor where less snow if any at all will fall over the course of Wednesday afternoon and evening. Another cold night for Thursday into the upper teens to low 20s under clear skies and much diminished winds pushing towards a dry and warm trend through the weekend and the long term forecast. .LONG TERM...(Thursday night through Wednesday) Issued at 1200 PM CST Wed Dec 2 2020 Benign weather pattern is in store for the long term forecast as upper level ridging will be set in place across the Rockies and high plains giving way to the more generally dry northwest flow. Expect a warmup after a cold start to end the work week on Friday with upper 40s in the snowpacked areas of southern counties and into the low to mid 50s further north that will not get the snow near as much if any at all. Upper 40s to mid 50s will continue over the weekend in the same areas and through early next week on Monday before a southerly surge of warmer air pushes in on Tuesday and Wednesday with strong downsloping due to leeside troughing over eastern Colorado pushing afternoon highs into the upper 50s and even low 60s for the entire CWA. Morning low temperatures through the time frame with be in the 20s for the most part before pushing into the 30s for early next week with the aforementioned warmer air. Dry and warmer will be the story for the long term after the active short term weather, with extended outlooks looking more bleak in terms of being below average for precipitation and above average for temperatures through the end of the month. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1033 AM CST Wed Dec 2 2020 MVFR ceilings and visibility for DDC and LBL with light snow continuing through the next several hours to around 02-04Z before improving through 07-09Z and scattering out after 15-17Z. GCK will carry the MVFR ceilings but with snow less likely that far northwest into the CWA, visibility should remain only slightly hindered through this first parts of the TAF period. Strong north winds gusting up to 30-35kts for all TAF locations through the 07-09Z time period before the upper level low moves northeast into the Missouri River Basin. Winds after that point will slacken to 12-15kts as the gradient continues to relax with high pressure building in across the CWA from the west. After the 15-17Z period, expect the north winds around 10kts with scattered low level clouds lingering before clearing out and winds becoming very light later in the afternoon and evening after the end of the period into the next cycle run. A busy first half of this TAF period before becoming more benign later in the period and beyond. && .PRELIMINARY POINT TEMPS/POPS... DDC 35 23 37 22 / 90 60 10 0 GCK 36 21 39 20 / 80 50 10 0 EHA 33 20 39 22 / 80 40 10 0 LBL 36 20 37 19 / 80 80 10 0 HYS 41 24 41 23 / 20 20 10 0 P28 39 28 35 22 / 90 90 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 6 AM CST Thursday for KSZ087>090. Winter Weather Advisory until 6 AM CST /5 AM MST/ Thursday for KSZ061>066-074>081-084>086. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe
Hazardous Weather Outlook National Weather Service Dodge City KS 437 AM CST Wed Dec 2 2020 KSZ030-031-043>046-061>066-074>081-084>090-031100- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 437 AM CST Wed Dec 2 2020 /337 AM MST Wed Dec 2 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A Winter Storm Warning is in effect for the area from Medicine Lodge to Ashland for this afternoon and tonight for potential snow amounts of six inches or more. Farther to the north and west, a Winter Weather Advisory is in effect in the area from Elkhart through Garden City and Larned where anywhere from 1 to 5 inches of snow will be possible. In addition to the snow, gusty north winds will cause areas of blowing and drifting snow which will create hazardous travel conditions. Day 1 Hazards ------------- * Non-thunderstorm wind: Elevated risk * Snow: Significant risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
The national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
Nine inches of snow was observed in Ashland.
Eight inches of snow was observed in Plains.
Seven inches of snow was observed in Buttermilk.
Five and one half inches of snow was observed in Haviland.
Five to six inches of snow was observed near Centerview.
Five to six inches of snow was observed near Centerview.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937032, 937034, 937035, 937037, 937038, 937039.